Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 86, NWS Melbourne, FL

June 20, 2021

NWS Melbourne, FL issued this special marine warning at Jun 20, 2021, 7:05 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 7:05 PM EDT (23:05 UTC)
Expired
Jun 20, 2021, 8:00 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 110 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2159 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WHUS52 KMLB 202305
SMWMLB
AMZ555-210000-
/O.NEW.KMLB.MA.W.0086.210620T2305Z-210621T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
705 PM EDT Sun Jun 20 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Sebastian Inlet to Jupiter Inlet 0-20 nm...

* Until 800 PM EDT.

* At 705 PM EDT, a strong thunderstorm was located over Stuart,
  moving northeast at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Stuart, Rio, Jensen Beach, Sewall's Point and Ocean Breeze Park. 

LAT...LON 2715 8022 2713 8027 2716 8030 2728 8034
      2729 8031 2724 8026 2733 8030 2747 7994
      2728 7984 2726 7984 2722 7982 2711 8018
TIME...MOT...LOC 2305Z 245DEG 16KT 2720 8025 

HAIL...0.00IN
WIND...>34KTS

$$

Pendergrast

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Jun 20, 3:51 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 20, 3:51 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Melbourne FL
351 PM EDT Sun Jun 20 2021

.DISCUSSION...

Through tonight...The mid and high-level clouds have thinned
across much of the area, which has allowed temperatures to soar
into the 90s. And even with more cloud cover toward Leesburg and
Daytona, temps have still managed to reach the upper 80s.

The mid-level dry layer on the 10Z sounding from XMR became even
more established on the 15Z sounding and has kept any shower
development very limited so far despite the ample instability. The
HRRR, which was an outlier among hi-res short-term guidance, has
actually been the best performer so far by depicting this lower
coverage of showers and storms since this morning.

Based on the environment and putting a little more stock in the
HRRR, have nudged the forecast in that direction for the rest of
this afternoon and evening by trending chances for showers and
storms downward. Current forecast has 30-40% Orlando northward,
40-50% Brevard/Osceola, and 50-60% for the Treasure Coast and
Okeechobee, which still could be on the generous side.

And while coverage of showers and storms is expected to be lower
than the previous forecast, the enhanced drier air aloft has
increased the potential for strong wind gusts in storms that are
able to form. This will be more likely in areas that see more
robust boundary collisions, with the higher potential of this
happening across the southern Brevard and Treasure Coast near the
east coast sea breeze. It's also not out of the question that 1 or
2 storms could become severe across this area with DCAPE analyzed
at around 1200 J/kg.

Post-sunset, areas north or Orlando should remain dry, but
isolated to scattered showers and perhaps a couple of storms could
linger for a few hours into this evening. Most of the overnight
period should be dry, but another mid-level disturbance could
generate some shower activity to the NW of the I-4 corridor toward
sunrise. Min temps in the mid to upper 70s.

Mon-Tue (modified previous)...A deepening mid level trough over
the eastern US will suppress the low level ridge axis across south
FL. This will produce a S/SW surface wind flow and a westerly
steering flow which will favor the east side of the peninsula for
aftn storms. An increase in moisture along with the presence of
the east coast sea breeze will produce higher coverage of storms.
Have drawn 50-60 percent on Mon and again on Tue. A couple strong
storms will be possible assocd with boundary collisions,
containing gusty winds and frequent lightning strikes. Heavy rain
will also occur. While many areas can still use some rain to make
up monthly rainfall deficits (DAB/MCO/SFB), a few areas are
susceptible to quick ponding/temporary flooding from additional
heavy rains. With increasing moisture, considerable cloudiness
will be the rule. This will produce humid conditions with warm
nights. Some low temps could be reached during heavy rains in the
afternoon/evening. Max temps will reach the upper 80s coast and
lower 90s inland.

Wed-Sat (previous)... Although the upper trough lifts NE, it
leaves a weak trough axis aloft over the Florida peninsula with
upper ridging to our west over TX and east over the SW Atlc.
Moisture remains high so rain chances will remain above normal (60
percent) with more clouds than sun through midweek. Meanwhile,
though, the Atlc ridge axis will be able to return northward and
produce a more onshore (SE) flow late in the week. This will begin
to shift greatest coverage of showers and storms across the
interior to western FL peninsula where sea breeze boundary
interactions will be favored. Highs will range from the mid to
upper 80s along the coast to upper 80s/low 90s over the interior.

&&

.AVIATION...
VFR conditions prevailing through the TAF period. Scattered showers
and isolated thunderstorms remain possible this afternoon. However,
mid-level dry air will be a limiting factor to any convection today,
despite breaks in the clouds allowing for increased daytime heating.
Mesoscale models not enthusiastic about convection developing this
afternoon, especially across the northern interior. However, have
maintained inherited TEMPO groups across the south, as models
suggest some convective activity attempting to develop further
southward later this afternoon. Will continue to monitor for future
updates. Otherwise, winds generally SW, with the east coast sea
breeze developing and pushing inland this afternoon, especially
along the Treasure Coast, which could help initiate showers and
storms in this area.

&&

.MARINE...

Through tonight...The potential for offshore moving showers and
storms will continue into this evening, especially south of Cape
Canaveral. S/SSW wind around 15 kt through portions of the
overnight will diminish and veer to the SW at 10-15 kt by sunrise
Monday morning.

Mon-Thu (previous)...South to southwest flow around 10-15 KT will
continue turning SE near the coast behind the sea breeze each
aftn. Seas 2-3 ft. The primary concern for boaters will be an
increase in coverage of lightning storms over the peninsula,
including the inland lakes, that will push towards the Atlantic.
The primary threats with any of these storms will be gusty winds
and lightning. The low level ridge axis will begin to lift
northward by Thu which will produce SE flow 10 knots across all
the waters. There should continue to be scattered to numerous
showers and isolated storms as moisture will remain high but the
increasing onshore flow will tend to keep aftn storms over the
peninsula and not push offshore Thu.

Friday...Ridge axis remains north of the area with a 10-15 kt
E/SE wind prevailing across the waters. Seas continue in the 2-3
ft range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  89 /  20  40  20  60
MCO  75  92  75  93 /  20  60  20  60
MLB  75  91  75  90 /  30  60  20  50
VRB  76  92  75  92 /  30  50  20  50
LEE  76  89  75  91 /  20  50  20  60
SFB  75  91  75  92 /  20  60  20  60
ORL  76  93  77  92 /  20  60  20  60
FPR  74  92  75  92 /  30  50  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Combs
LONG TERM....Volkmer
AVIATION...Leahy
Hazardous weather outlook, Jun 20, 10:29 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1029 AM EDT Sun Jun 20 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1029 AM EDT Sun Jun 20 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are expected to
develop across east-central Florida this afternoon. The highest
rain chances are from the southern Space Coast to the Treasure
Coast and around Lake Okeechobee.

The main threats from storms today include occasional to frequent
lightning strikes, gusty winds up to 45 mph, and torrential
downpours. Be sure to remain weather aware and head indoors at the
first sign of bad weather.

A few strong storms are also possible late this afternoon from
Melbourne south to the Treasure Coast. Any strong storm that
develops will be capable of producing wind gusts of 50 to 55 mph
and small hail up to dime size.

.FLOOD IMPACT...
Storms this afternoon will produce torrential downpours, with
localized rainfall amounts of 1 to 3 inches possible. This heavy
rain could produce ponding of water on roadways and other low
lying areas.

.RIP CURRENT IMPACT...
There is a moderate risk of dangerous, life-threatening rip
currents at all Central Florida Atlantic beaches today. Remember
to always swim within sight of a life guard, and never enter the
surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms will move offshore this
afternoon and early evening. These storms will be capable of
producing wind gusts in excess of 35 to 40 knots, especially from
Cape Canaveral south.

.EXCESSIVE HEAT IMPACT...
The combination of high humidity and afternoon temperatures in the
low 90s will produce peak heat index values between 100 and 103
from Brevard and Osceola Counties south to Martin County.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous afternoon showers and lightning storms are
forecast to continue for much of the upcoming week. Cloud-to-
ground lightning strikes, gusty winds and torrential downpours
will be the main threats with these storms.

The rip current risk will be low to moderate through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Combs/Rodriguez

In the hours before

Special weather statement, Jun 20, 6:51 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
651 PM EDT Sun Jun 20 2021

FLZ064-202330-
Martin FL-
651 PM EDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 730
PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm City, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Stuart, Jupiter Island, Palm City, Hobe Sound and Port Salerno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2701 8018 2706 8038 2721 8031 2721 8029
      2724 8030 2723 8028 2726 8028 2726 8023
      2731 8026 2734 8024 2732 8023 2733 8023
      2736 8024 2738 8023 2735 8019 2713 8010
TIME...MOT...LOC 2251Z 191DEG 8KT 2708 8025

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:51 PM EDTSpecial Weather StatementMLBMartin39 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.